Branching laws for Verma modules and applications in parabolic geometry. I. (English) Zbl 1327.53044

Summary: We initiate a new study of differential operators with symmetries and combine this with the study of branching laws for Verma modules of reductive Lie algebras. By the criterion for discretely decomposable and multiplicity-free restrictions of generalized Verma modules [T. Kobayashi, Transform. Groups 17, No. 2, 523–546 (2012; Zbl 1257.22014)], we are brought to natural settings of parabolic geometries for which there exist unique equivariant differential operators to submanifolds. Then we apply a new method (F-method) relying on the Fourier transform to find singular vectors in generalized Verma modules, which significantly simplifies and generalizes many preceding works. In certain cases, it also determines the Jordan-Hölder series of the restriction for singular parameters. The F-method yields an explicit formula of such unique operators, for example, giving an intrinsic and new proof of A. Juhl’s conformally invariant differential operators [Families of conformally covariant differential operators, Q-curvature and holography. Basel: Birkhäuser (2009; Zbl 1177.53001)] and its generalizations to spinor bundles. This article is the first in the series, and the next ones include their extension to curved cases together with more applications of the F-method to various settings in parabolic geometries.


53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
53A30 Conformal differential geometry (MSC2010)
22E47 Representations of Lie and real algebraic groups: algebraic methods (Verma modules, etc.)
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
58J70 Invariance and symmetry properties for PDEs on manifolds
Full Text: DOI arXiv


[1] Barchini, L.; Zierau, R., Differential Operators on Homogeneous Space, Lectures Notes for Lectures Given at the ICE-EM, 2-20 (July 2007), Australian Graduate School in Mathematics in Brisbane
[2] Bernstein, I. N.; Gelfand, I. M.; Gelfand, S. I., A certain category of \(g\)-modules, Funkc. Anal. Prilozen, 10, 1-8 (1976)
[3] Calderbank, D.; Diemmer, T.; Souček, V., Ricci-corrected derivatives and invariant differential operators, Differential Geom. Appl., 23, 149-175 (2005) · Zbl 1082.58037
[4] Čap, A., Overdetermined systems, conformal differential geometry, and the BGG complex, (Eastwood, M. G.; Miller, W., Symmetries and Overdetermined Systems of Partial Differential Equations. Symmetries and Overdetermined Systems of Partial Differential Equations, The IMA Volumes in Mathematics and Its Applications, vol. 144 (2008), Springer), 1-25, as ESI preprint 1849 · Zbl 1182.58008
[5] Čap, A.; Slovák, J., Parabolic Geometries, I: Background and General Theory, Mathematical Surveys and Monographs, vol. 154 (2009), American Mathematical Society, 628 pp · Zbl 1183.53002
[6] Čap, A.; Slovák, J.; Souček, V., The Bernstein-Gelfand-Gelfand sequences, Annals of Math., 154, 1, 97-113 (2001) · Zbl 1159.58309
[7] Čap, A.; Slovák, J.; Souček, V., Bernstein-Gelfand-Gelfand sequences, 45 pp · Zbl 1159.58309
[8] Collingwood, D.; Shelton, B., A duality theorem for extensions of induced highest weight modules, Pacific J. Math., 146, 2, 227-237 (1990) · Zbl 0733.17005
[9] Conze-Berline, N.; Duflo, M., Sur les représentations induites des groupes semisimples complexes, Compos. Math., 34, 307-336 (1977) · Zbl 0389.22016
[10] Eastwood, M. G.; Rice, J. W., Conformally invariant differential operators on Minkowski space and their curved analogues, Comm. Math. Phys., 109, 207-228 (1987) · Zbl 0659.53047
[11] Eastwood, M. G.; Slovák, J., Semi-holonomic Verma modules, J. Algebra, 197, 424-448 (1997) · Zbl 0907.17010
[12] Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, F. G., Higher Transcendental Functions, Vol. I (1953), McGraw-Hill Book Company, Inc. · Zbl 0051.30303
[13] Gover, R.; Hirachi, K., Conformally invariant powers of the Laplacian - a complete non-existence theorem, J. Amer. Math. Soc., 17, 389-405 (2004) · Zbl 1066.53037
[14] Graham, C. R.; Jehne, R.; Mason, L.; Sparling, G., Conformally invariant powers of the Laplacian, I. Existence, J. Lond. Math. Soc., 46, 557-565 (1992) · Zbl 0726.53010
[15] Humphreys, J. E., Representations of Semisimple Lie Algebras in the BGG Category \(O\), Graduate Studies in Mathematics, vol. 94 (2008), American Mathematical Society · Zbl 1177.17001
[16] Juhl, A., Families of Conformally Covariant Differential Operators, (Q-Curvature and Holography. Q-Curvature and Holography, Progr. Math., vol. 275 (2009), Birkhäuser), xiv+488 pp · Zbl 1177.53001
[17] Juhl, A., Explicit formulas for GJMS-operators and Q-curvatures, Geom. Funct. Anal., 23, 1278-1370 (2013) · Zbl 1293.53049
[18] Kobayashi, T., Discrete decomposability of the restriction of \(A_q(\lambda)\) with respect to reductive subgroups and its applications, Invent. Math., 117, 181-205 (1994) · Zbl 0826.22015
[19] Kobayashi, T., Discrete decomposability of the restriction of \(A_q(\lambda)\) with respect to reductive subgroups, II.—Micro-local analysis and asymptotic \(K\)-support, Ann. of Math. (2), 147, 709-729 (1998) · Zbl 0910.22016
[20] Kobayashi, T., Discrete decomposability of the restriction of \(A_q(\lambda)\) with respect to reductive subgroups, III.—Restriction of Harish-Chandra modules and associated varieties, Invent. Math., 131, 229-256 (1998) · Zbl 0907.22016
[21] Kobayashi, T., Multiplicity-Free Theorems of the Restriction of Unitary Highest Weight Modules with Respect to Reductive Symmetric Pairs, (Progr. Math., vol. 280 (2007), Birkhäuser), 45-109 · Zbl 1304.22013
[22] Kobayashi, T., Restrictions of generalized Verma modules to symmetric pairs, Transform. Groups, 17, 523-546 (2012) · Zbl 1257.22014
[23] Kobayashi, T., F-Method for Constructing Equivariant Differential Operators, (Contemporary Mathematics, vol. 598 (2013), Amer. Math. Soc.), 141-148
[24] Kobayashi, T., F-method for symmetry breaking operators, Special Issue “Interaction of Geometry and Representation Theory: Exploring New Frontiers”. Special Issue “Interaction of Geometry and Representation Theory: Exploring New Frontiers”, Differential Geom. Appl., 33, 272-289 (2014), (in honor of Michael Eastwood’s 60th birthday) · Zbl 1311.22016
[25] Kobayashi, T.; Mano, G., The Schrödinger model for the minimal representation of the indefinite orthogonal group \(O(p, q)\), Mem. Amer. Math. Soc., 212, 1000 (2011), vi+132 pp · Zbl 1225.22001
[26] Kobayashi, T.; Pevzner, M., Differential symmetry breaking operators. I. General theory and F-method, to appear in Selecta Math., available at · Zbl 1338.22006
[27] Kobayashi, T.; Pevzner, M., Differential symmetry breaking operators. II. Rankin-Cohen operators for symmetric pairs, to appear in Selecta Math., available at · Zbl 1342.22029
[28] Kobayashi, T.; Speh, B., Symmetry breaking for representations of rank one orthogonal groups, Mem. Amer. Math. Soc., 238 (2015), 118 pp., available also at · Zbl 1334.22015
[30] Kolář, I.; Michor, P.; Slovák, J., Natural Operations in Differential Geometry (1993), Springer-Verlag: Springer-Verlag Berlin, Heidelberg, New York, available at Electronic Library in Mathematics · Zbl 0782.53013
[31] Lepowski, J., A generalization of the Bernstein-Gelfand-Gelfand resolution, J. Algebra, 49, 496-511 (1977) · Zbl 0381.17006
[32] Peetre, J., Une caractérisation abstraite des opérateurs différentiels, Math. Scand., 7, 211-218 (1959) · Zbl 0089.32502
[33] Slovák, J., Invariant Operators on Conformal Manifolds, Research Lecture Notes (1992), University of Vienna, 138 pages (extended and revised version submitted as habilitation thesis at Masaryk University in Brno, 1993)
[34] Somberg, P., Homomorphisms of generalized Verma modules, BGG parabolic category \(O^p\) and Juhl’s conjecture, J. Lie Theory, 22, 2, 541-555 (2012) · Zbl 1246.22018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.